[Skip to Content]
[Skip to Content Landing]
Article
February 9, 1957

DILATATION OF THE PUPILS IN PARATHION POISONING

Author Affiliations
Wenatchee, Wash.
Senior Assistant Surgeon, U. S. Public Health Service, Wenatchee Field Station Toxicology Laboratory. Dr. Dixon is now a Fellow of the Institute of Industrial Health, University of Cincinnati, and is serving the third (or final) year in the Medical Department, American Cyanamid Company, New Orleans.
JAMA. 1957;163(6):444-445. doi:10.1001/jama.1957.82970410003009a
Abstract

With the advent of the organic phosphorus insecticides, it has become important for all physicians who may be called upon to serve persons in agricultural pursuits to familiarize themselves with the salient features of the high inherent toxicity of these cholinesterase-inhibiting compounds and the special treatment required for poisoned individuals. A review prepared by the Committee on Pesticides of the American Medical Association contains much information on the toxicology and pharmacology of these insecticides and on the diagnosis and treatment of human poisoning by them.1

A generally known and accepted sign of poisoning from the standpoint of establishing an early diagnosis has been that of extreme miosis (pin-point pupils), which develops after the inhibition of cholinesterase and as a consequence of marked parasympathomimetic stimulation of the iris. Treatment, which is directed at counteracting the cholinergic action with large doses of atropine, is usually guided, in part at least, by

×